Missouri, 2011

Hail in Missouri, March 22, 2011

March 22, 2011 · NWS DVN · 1 event in 1 county or zone

Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Scattered thunderstorms during the evening into the early morning hours of March 22-23, 2011 produced hail and gusty winds. A vigorous short wave trough was moving into the upper Midwest, while a surface low strengthened from Nebraska to southern Minnesota. This pulled a warm front across the region allowing for ample moisture and sufficient instability to trigger severe thunderstorms. There were several penny to nickel size hail reports across eastern Iowa, northwest Illinois and extreme northeast Missouri. Some of the storms also produced wind gusts to near 60 mph. However, no damage was reported. A trained spotter near Mediapolis, Iowa in Des Moines county estimated a wind gust of 60 mph. Meanwhile, a trained spotter just north of Erie, Illinois in Whiteside county reported nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Mar 22, 2:06 PM CST, 8 hours 7 minutes earlier.

Area forecast discussion, Mar 22, 2:06 PM CST, 8 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
306 PM CDT TUE MAR 22 2011

.SYNOPSIS...
A HIGHLY DYNAMIC...BUT STRONGLY CAPPED WARM SECTOR CONTINUES TO BE
FOUND OVER IOWA...CENTRAL ILLINOIS AND POINTS SOUTH.  THE LOW LEVELS
ARE HIGHLY SHEARED...WITH DEEP LAYER SHEAR ALSO VERY FAVORABLE FOR
SUPERCELLS IN OUR CWA. HOWEVER...LOW LEVEL CAPE IS ABSENT...AND
CAPPING ALOFT SHOWS THAT WHAT SHOWERS ARE OCCURRING ARE EITHER LOW
LEVEL DRIZZLE...OR VERY ELEVATED RAIN SHOWERS.

&&

.SHORT TERM...TONIGHT AND WEDNESDAY...
AS IT STANDS...THE STORM EVOLUTION SHOULD ALLOW FOR ISOLATED TO
SCATTERED ELEVATED STORMS THIS AFTERNOON...GRADUALLY BECOMING MORE
NUMEROUS OVER THE NORTHERN 1/3 OF THE CWA WITH TIME. THE MAIN
FORCING...AS WELL AS SEVERE WEATHER POTENTIAL SHOULD MOVE FROM WEST
TO EAST BETWEEN 23Z WEST TO 05Z EAST. AS THIS OCCURS...THE POTENTIAL
SEVERE WEATHER THREATS SHOULD DECREASE WITH TIME...AS SHOULD BE THE
CASE EVEN WHEN THEY ENTER THE CWA FROM CENTRAL IOWA AND MO. BY EARLY
EVENING...THE MAIN THREAT SHOULD BE HAIL...AS THE LOW LEVELS LOOSE
WHAT LITTLE BUOYANCY IT HAS. WHILE EACH STORM MAY PRODUCE A QUICK
0.25 TO 0.5 INCH...THE NATURE OF THEM SHOULD KEEP WIDESPREAD QPF
UNDER 1 INCH...AND GENERALLY UNDER 0.5 INCH SOUTH OF HIGHWAY 30. QPF
SHOULD FALL ACROSS RIVER BASINS...VS ALONG THEM...THUS IMPACTS TO
THE TRIBUTARIES SHOULD BE MORE LIMITED THAT THEY COULD HAVE BEEN.

TEMPERATURES WILL CONTINUE TO RISE SLIGHTLY THIS EVENING...FOLLOWED
BY GRADUAL COOLING. AND WHILE TOMORROW WILL BE A MILD START DUE TO
DEEP DRY SLOT MIXING...TEMPS WILL COOL BY MID DAY...POSSIBLY TO THE
30S NORTH.
..ERVIN..

.LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
OVERALL...MODEL INITIALIZATION WAS POOR IN REGARDS TO LOW LEVEL
MOISTURE. ADDITIONALLY...THE AMOUNT OF SNOW COVER THAT WAS INPUT
INTO THE MODELS CONTINUES TO BE OVERSTATED WHEN COMPARED TO GROUND
TRUTH.

THE HEMISPHERIC PATTERN IS IN THE EARLY STAGES OF COMPLETING THE
TRANSITION TO FOUR WAVES. BY WEDNESDAY LONGWAVE TROFS WILL BE OFF
THE WEST COAST AND THROUGH THE CANADIAN MARITIMES SOUTH INTO THE
ATLANTIC. THE RIDGE OVER THE CENTRAL CONUS WILL CONTINUE. STRONG JET
ENERGY MOVING ACROSS THE PACIFIC WILL DE-AMPLIFY THE PATTERN ACROSS
THE PACIFIC AND NORTH AMERICA LATE THIS WEEK WHILE A POWERFUL STORM
DEVELOPS ACROSS EASTERN EUROPE. ENERGY FROM THIS STORM WILL INDUCE A
STORM OVER THE PACIFIC EARLY NEXT WEEK THAT PRODUCES SPLIT FLOW
ACROSS NORTH AMERICA WITH TROFS ON EITHER COAST.

BY THE END OF THE MONTH THE LONGWAVE PATTERN ACROSS THE ENTIRE
HEMISPHERE TURNS TO NEAR ZONAL FLOW. THE LONGWAVE PROGNOSTIC CHARTS
HAVE BEEN SUGGESTING THIS FOR MANY DAYS NOW. THUS A MAJOR
HEMISPHERIC PATTERN CHANGE IS EXPECTED TO OCCUR IN EARLY APRIL. HOW
THE PATTERN CHANGE WILL PLAY OUT IS UNKNOWN. HOWEVER...A SIGNIFICANT
RE-AMPLIFICATION OF THE HEMISPHERIC FLOW WILL OCCUR THROUGH ONE OR
MORE MAJOR STORM SYSTEMS ACROSS THE HEMISPHERE. THE OVERALL WAVE
PATTERN MAY CHANGE FROM FOUR TO FIVE WAVES.

THE NET RESULT FOR THE AREA WILL BE AN ACTIVE WEATHER PATTERN
CONTINUING INTO EARLY NEXT WEEK. THE FLOW PATTERN SUPPORTS
PROGRESSIVE SHORTWAVES WHICH WILL LIMIT THE POTENTIAL FOR HEAVY
PRECIPITATION. THUS PRECIPITATION THROUGH THE WEEKEND SHOULD BE NEAR
OR SLIGHTLY BELOW NORMAL. PRECIPITATION NEXT WEEK WILL AVERAGE BELOW
NORMAL WITH SPLIT FLOW ACROSS THE CONUS. TEMPERATURES WILL BE
COOLING TO BELOW NORMAL THE SECOND HALF OF THIS WEEK AND INTO EARLY
NEXT WEEK. THE ENSEMBLE MEMBERS SHOW THE NAO STRONGLY CLUSTERED AND
GOING NEGATIVE. THE CLUSTERING SUGGESTS THAT A NEGATIVE NAO WILL
CONTINUE INTO THE FIRST FEW DAYS OF APRIL BUT IS TRENDING TOWARD
NEUTRAL. THUS BY LATE NEXT WEEK TEMPERATURES SHOULD BE APPROACHING
NORMAL.

THE MODELS SOLUTIONS ARE HIGHLY VARIED ESPECIALLY THE FURTHER OUT IN
TIME. THIS VARIABILITY IS TRACEABLE TO THE PATTERN CHANGE...
INDIVIDUAL MODEL PHYSICS...AND HOW EACH IS HANDLING THE RESPECTIVE
ENERGY IN THE NORTHERN/SOUTHERN STREAMS.

WED NIGHT THE OCCLUDED OR INVERTED TROF ROTATES THROUGH THE AREA.
LOW LEVEL LAPSE RATES ARE STEEP ENOUGH THAT SHRA SHOULD CONTINUE
DURING THE EVENING. EVAPORATIVE COOLING NORTH OF THE TROF WILL BE
THE KEY TO DEVELOPING A MIX AND EVENTUAL CHANGE OVER LATE WED NIGHT.
HOWEVER...SNOW AMOUNTS WILL RANGE FROM A TRACE TO A DUSTING AT
BEST.

THURS/THURS EVENING QUIET AND DRY CONDITIONS WILL BE SEEN AS
CANADIAN HIGH PRESSURE MOVES ACROSS THE AREA. TEMPERATURES WILL BE
BELOW NORMAL.

LATE THURSDAY NIGHT THROUGH FRIDAY NIGHT ANOTHER SYSTEM MOVES
THROUGH THE AREA. THE KEY WILL BE HOW DEEP THE DRY AIR IS INITIALLY
IN THE LOWER LEVELS. POPS HAVE BEEN CUT BACK TO THE SOUTHWEST THIRD
TO 40 PERCENT OF THE CWFA BUT IT IS CONCEIVABLE THAT NO PRECIP
OCCURS PRIOR TO SUNRISE FRIDAY. ON FRIDAY...CONDENSATION PRESSURE
DEFICITS COLLAPSE WITH RESPECTABLE FORCING ACROSS THE AREA. SNOW
WILL LIKELY BE SEEN IN THE MORNING BEFORE TURNING OVER TO A COLD
RASN MIX BY LATE MORNING AND THE AFTERNOON. THERE MAY BE A BRIEF
ACCUMULATION OF UP TO AN INCH ON GRASSY SURFACES BEFORE WARMER
TEMPERATURES RESULT IN MELTING.

FRIDAY NIGHT/SATURDAY IS SOMEWHAT IN QUESTION DUE TO WHERE THE
SYSTEM ACTUALLY TRACKS. THERE SHOULD BE SOME SNOW FRIDAY NIGHT WHEN
THE BETTER FORCING IS ACROSS THE AREA. HOWEVER...AMOUNTS SHOULD BE
LESS THAN AN INCH ON GRASSY SURFACES. THERE SHOULD BE SOME SNOW
LINGERING INTO SATURDAY MORNING BEFORE ENDING.

SATURDAY NIGHT/SUNDAY LOOKS TO BE DRY AS YET ANOTHER CANADIAN HIGH
PRESSURE MOVES ACROSS THE AREA.

SUNDAY NIGHT THROUGH TUESDAY IS HIGHLY IN QUESTION. ANOTHER SYSTEM
OR SYSTEMS WILL BE MOVING THROUGH THE FLOW WITH A CHANCE OF
PRODUCING PRECIP. THE GFS/GEM ARE THE FURTHEST NORTH AND GIVE PRECIP
TO THE AREA WHILE THE ECMWF/UKMET ARE FURTHER SOUTH WITH HIGH
PRESSURE HOLDING ACROSS THE GREAT LAKES. SPLIT FLOW WILL BE
DEVELOPING ACROSS THE CONUS DURING THIS TIME PERIOD AND THIS SYSTEM
WILL BE IN THE SOUTHERN STREAM. THE DIFFERENCES BETWEEN THE MODELS
IS DUE TO HOW MUCH PHASING OCCURS BETWEEN THE NORTHERN AND
SOUTHERN STREAMS. FOR NOW WILL GO WITH SCHC TO VERY LOW CHC POPS
DURING THE PERIOD. HOWEVER...THERE IS A VERY REAL POSSIBILITY THAT
THE ENTIRE TIME PERIOD WILL BE DRY.
..08..

.AVIATION...
A WARM FRONT WILL MOVE NORTH OF MLI BY LATE AFTERNOON BEFORE
STALLING OUT. THIS WILL KEEP MLI AND BRL VFR WITH OCCASIONAL MVFR
DUE TO SCATTERED SHOWERS AND THUNDERSTORMS. CID AND DBQ WILL BE
NORTH OF THE FRONT...AND REMAIN IMPACTED BY LOW STRATUS AND DRIZZLE
BETWEEN SHOWERS AND STORMS. CIGS SHOULD REMAIN BETWEEN 600 FT AND
1000 FT THROUGH LATE TONIGHT AT CID AND DBQ. SOME STRONG STORMS ARE
POSSIBLE THIS EVENING...WITH HAIL LIKELY WITH STRONG STORMS AT ALL
TAF SITES. LATE TONIGHT...AS COLD FRONT WILL BRING WEST WINDS TO ALL
SITES...AND WHEN THIS OCCURS...CIGS SHOULD BECOME VFR ALONG WITH
VISIBILITIES.
..ERVIN..

&&

.HYDROLOGY...
RECENT RAINFALL FROM THE WEEKEND HAS RESULTED IN RISES ON MANY
AREA TRIBUTARY RIVERS. ADDITIONAL PRECIPITATION IS EXPECTED THROUGH
TOMORROW. WHERE AND HOW MUCH RAIN DOES FALL WILL IMPACT THE
FORECAST RISES ON THE AREA TRIBUTARY RIVERS. ADDITIONAL RIVER FLOOD
WARNINGS MAY BE ISSUED DEPENDING ON THE AMOUNT OF RAINFALL THAT
OCCURS TONIGHT INTO TOMORROW.

THE MAINSTEM MISSISSIPPI RIVER LEVELS CONTINUE TO RISE IN RESPONSE
TO SNOW MELT ACROSS SOUTHERN MINNESOTA...WEST CENTRAL AND SOUTHERN
WISCONSIN SINCE LAST WEEK. THE LATEST RIVER MODEL INDICATIONS SHOW
THE MISSISSIPPI RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN
THE MARCH 25TH TO MARCH 31ST TIME FRAME. THIS TIME FRAME APPLIES TO
THE MISSISSIPPI RIVER GENERALLY FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING.

THE TIMING FOR THE MISSISSIPPI RIVER TO RISE ABOVE FLOOD STAGE WILL
BE GREATLY INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL
AS TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER. THE RISE ABOVE FLOOD
STAGE COULD OCCUR SOONER IF HEAVY PRECIPITATION OCCURS FROM EASTERN
IOWA AND NORTHWESTERN ILLINOIS AND TO THE NORTH. THE RISE ABOVE
FLOOD STAGE COULD OCCUR TOWARD THE LATTER PORTION OF THE MARCH 25TH
TO MARCH 31ST TIME FRAME IF PRECIPITATION AMOUNTS ARE LIGHT TO
MODERATE...AND COLDER TEMPERATURES ACT TO SLOW THE MOVEMENT OF THE
MELTED SNOW.    ..STOFLET..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&
Hazardous weather outlook, Mar 22, 11:06 AM CST, 11 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1206 PM CDT TUE MAR 22 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-231000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1206 PM CDT TUE MAR 22 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS ARE EXPECTED TO INCREASE IN COVERAGE OVER THE
OUTLOOK AREA THIS AFTERNOON AND EVENING...AS A WARM FRONT LIFTS
SLOWLY NORTHWARD. SOME OF THE THUNDERSTORMS COULD BE
SEVERE...MAINLY BETWEEN 3 PM AND 11 PM. LARGE HAIL WILL BE A
THREAT OVER THE ENTIRE OUTLOOK AREA...WHILE AREAS MAINLY SOUTH OF
INTERSTATE 80 WILL ALSO SEE A THREAT OF DAMAGING WINDS AND ISOLATED
TORNADOES.

THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE OUTLOOK AREA
UNDER A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING.

SEVERAL ROUNDS OF RAINFALL THIS WEEK MAY PUSH SOME AREA TRIBUTARY
RIVERS NEAR OR ABOVE FLOOD STAGE. PLEASE SEE THE LATEST FLOOD
STATEMENTS AND FLOOD WARNINGS FOR DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A LOW PRESSURE SYSTEM MOVING ACROSS THE PLAINS MAY INTERACT WITH
COLD ENOUGH AIR TO PRODUCE SOME SNOW ACROSS THE AREA ON FRIDAY.
HOW FAR NORTH OR SOUTH THIS SYSTEM TRACKS IS STILL UNCERTAIN AT
THIS TIME...BUT LATEST INDICATIONS SUGGEST THAT SOME MINOR SNOW
ACCUMULATIONS MAY BE POSSIBLE ON GRASSY AND ELEVATED SURFACES
ALONG AND NORTH OF INTERSTATE 80. MORE SNOW MAY THEN BE POSSIBLE
ACROSS PORTIONS OF THE OUTLOOK AREA ON SATURDAY. THE AMOUNT OF
SNOW AND WHERE IT IS LIKELY TO OCCUR ON SATURDAY IS STILL
UNCERTAIN AT THIS TIME.

MISSISSIPPI RIVER LEVELS CONTINUE TO RISE IN RESPONSE TO SNOW MELT
ACROSS SOUTHERN MINNESOTA AND WEST CENTRAL AND SOUTHERN WISCONSIN.
THE LATEST RIVER MODEL INDICATIONS SHOW THE MAINSTEM MISSISSIPPI
RIVER LEVELS TO RISE ABOVE FLOOD STAGE GENERALLY IN THE MARCH 25TH
TO MARCH 31ST TIME FRAME. THIS TIME FRAME APPLIES TO THE
MISSISSIPPI RIVER GENERALLY FROM DUBUQUE DOWNSTREAM TO GREGORY
LANDING. THE TIMING FOR A RISE ABOVE FLOOD STAGE WILL BE GREATLY
INFLUENCED BY PRECIPITATION IN THE COMING DAYS...AS WELL AS
TEMPERATURES AND HOW QUICKLY THE WATER FROM THE MELTED SNOW MAKES
ITS WAY INTO THE MAINSTEM MISSISSIPPI RIVER.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED FOR PORTIONS OF THE
OUTLOOK AREA THIS AFTERNOON AND EVENING.

05/12/STOFLET

In the hours before

Local storm report, Mar 22, 9:07 PM CST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1007 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1007 PM     HAIL             2 ENE MARION            42.04N 91.56W
03/22/2011  M0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

DLF
Local storm report, Mar 22, 9:13 PM CST, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1013 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0948 PM     HAIL             CENTRAL CITY            42.20N 91.52W
03/22/2011  E0.25 INCH       LINN               IA   TRAINED SPOTTER

            RADAR ESTIMATED.

&&

GROSS
Special weather statement, Mar 22, 9:19 PM CST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1019 PM CDT TUE MAR 22 2011

IAZ076>078-087>089-098-099-ILZ034-MOZ009-010-230415-
CLARK-DES
MOINES-HANCOCK-HENRY-JEFFERSON-KEOKUK-LEE-LOUISA-SCOTLAND-VAN
BUREN-WASHINGTON-
1019 PM CDT TUE MAR 22 2011

...THUNDERSTORMS WITH HAIL AND STRONG WINDS...

AT 1013 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
ABINGDON TO 28 MILES WEST OF MILTON...MOVING EAST AT 35 MPH.

* THUNDERSTORMS WILL BE NEAR...
  PACKWOOD AND ABINGDON AROUND 1025 PM CDT...
  BATAVIA AROUND 1030 PM CDT...
  MAHARISHI VEDIC CITY AND LIBERTYVILLE AROUND 1040 PM CDT...
  PLEASANT PLAIN...DOUDS/LEANDO AND FAIRFIELD AROUND 1045 PM CDT...
  MILTON AND BIRMINGHAM AROUND 1055 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...ARE
EXPECTED WITH THESE STORMS.

AFTER THE STORMS MOVE THROUGH WIND MAY GUST AS HIGH AS 50 MPH FOR A
BRIEF PERIOD OF TIME.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT WEDNESDAY MORNING
FOR SOUTHEAST IOWA AND NORTHEAST MISSOURI.

LAT...LON 4022 9150 4025 9151 4025 9173 4027 9196
      4030 9196 4030 9223 4031 9236 4060 9236
      4061 9220 4116 9219 4118 9123 4021 9133
TIME...MOT...LOC 0318Z 274DEG 31KT 4113 9219 4060 9264

DLF
Local storm report, Mar 22, 9:31 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1031 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1025 PM     HAIL             N OLIN                  42.00N 91.14W
03/22/2011  E0.25 INCH       JONES              IA   LAW ENFORCEMENT

            RELAYED BY JONES COUNTY EM.

&&

GROSS
Local storm report, Mar 22, 9:52 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1052 PM CDT TUE MAR 22 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1038 PM     HAIL             SE STANWOOD             41.89N 91.15W
03/22/2011  E0.25 INCH       CEDAR              IA   TRAINED SPOTTER

            RADAR ESTIMATED.

1042 PM     HAIL             E WYOMING               42.06N 91.00W
03/22/2011  E0.50 INCH       JONES              IA   TRAINED SPOTTER

            PEA TO DIME SIZE HAIL OBSERVED.

&&

GROSS
Special weather statement, Mar 22, 9:59 PM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1059 PM CDT TUE MAR 22 2011

IAZ042-054-065>068-077-078-ILZ001-002-007-009-015-016-024-230500-
DUBUQUE IA-JACKSON IA-CLINTON IA-CEDAR IA-SCOTT IA-MUSCATINE IA-
WASHINGTON IA-LOUISA IA-JO DAVIESS IL-STEPHENSON IL-CARROLL IL-
WHITESIDE IL-ROCK ISLAND IL-MERCER IL-HENRY IL-
1059 PM CDT TUE MAR 22 2011

...THUNDERSTORMS WITH SMALL HAIL AND STRONG WINDS...

AT 1050 PM RADAR INDICATED A LINE OF THUNDERSTORMS FROM JUST EAST OF
DUBUQUE THROUGH TIPTON TO EAST OF WASHINGTON.  THE STORMS WERE
MOVING EAST AT 45 MPH. THE STORMS ARE EXPECTED TO BE NEAR A
FREEPORT...ALEDO LINE BY MIDNIGHT.

THE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 50 MPH AND HAIL
UP TO THE SIZE OF DIMES.  BRIEF HEAVY RAIN WILL ALSO ACCOMPANY THE
STORMS.

&&

LAT...LON 4219 8962 4219 8968 4212 8969 4117 9048
      4120 9150 4247 9047 4248 8940 4245 8940

DLF

The radar

The Quad Cities radar (KDVN), 185 km away, was scanning. The volume nearest the first event began at 04:14 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Scotland

When
March 22, 10:13 PM CST
Where
Scotland County, 0.69 mi S of Memphis
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
40.460, -92.170

A trained spotter just south of Memphis measured penny size hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2011Every state in 2011This day in weather historyWarnings in Missouri, March 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 287202.